According to a new study published in the International Journal of Epidemiology, Acetaminophen–used in Tylenol, Panadol, Anacin–could be linked to a higher chance of ADHD and autism in children when used during pregnancy. The researchers found a significant increase in the chances that a child would show ADHD and autism symptoms when the mother had used a drug with acetaminophen in it. ScienceDaily recently covered the details of the study and its implications.
Increased Risk of ADHD and Autism Symptoms
This study is concerning because acetaminophen is used in drugs that are frequently used during pregnancy. Researchers found acetaminophen use had a strong correlation with ADHD symptoms in boys and girls, while the correlation with autism symptoms was just in boys. This is the first type of study to look into acetaminophen and autism symptoms in youth. It’s also the first to discern the effects on girls and boys.
“Although we measured symptoms and not diagnoses, an increase in the number of symptoms that a child has, can affect him or her, even if they are not severe enough to warrant a clinical diagnosis of a neurodevelopmental disorder.” –Claudia Avella-Garcia, Lead author and researcher at CREAL
Overall, the researchers found a 30 percent increase in the chance of developing ADHD and autism symptoms. They also found that children exposed to acetaminophen did significantly worse on computer exams meant to measure visual speed processing, impulsivity, and issues with attention.
Providing More Insight on ADHD and autism
This study doesn’t mean you should throw out all of your stuff containing acetaminophen. The researchers believe more research needs to be conducted to warrant actual caution when using these products. This study provides insight on the possible reasons why there is a correlation and how it relates to ADHD and autism symptoms in children.
One of the reasons autism symptoms may only increase in boys could be due to the male brain being naturally “more vulnerable to harmful influences during early life.” Overall, professionals agree this is something important to pay attention to and continue to study.